Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
spizzy

Tazorac... guaranteed breakout?

Recommended Posts

I got tazorac at new years... the white cream I believe... it burned my face off so I only used it every 4 days until my skin adapted... then every 3 days... and it's been like that till now... on off days I used benzaclin at night (bp)...

and I realize, although my skin no longer dies... I seem to break out when I apply Tazorac... and they aren't normal zits... small ones that contain puss... the kind that seem to appear because the pore absorbed too much tazorac or get dried up or whatever...

so I'm wondering if anyone else is like this... the cream very possibly is working... in a small way... but in return I get random breakouts...

and I want to increase to every 2nd day cause my acne is pissing me off... but I don't want my face to flare up either... blah

Share this post


Link to post
Share on other sites

Tazorac is a retinoid. It is making your skin cells regenerate much faster than normal: every 5-6 days rather than every 30-35 days. All of the activity in your skin is causing your pores to purge, pushing out old skin cells and sebum. This is probably what you are seeing.

Some people only purge for a few weeks, some for a few months ... depends on how much gunk is in your pores. Many derms prescribe oral and/or topical antibiotics to help people control the pimples they get while purging.

If you are only getting the tiny zits, you are doing really well. Try not to pick at them unless they are really, really ripe; otherwise you are likely to get bright little red spots where they were. They should dry up and heal quite rapidly once you are using Tazorac more frequently.

You may also see flaky skin ... a lot of people thinks this means the Taz is drying out their skin, but it's just a layer of dead cells that needs to come off. I suggest looking into some gentle methods of exfoliation; it will help with both the flakiness and the purging, because you don't want dead skin clogging up your pores while they're trying to purge.

Some people use AHAs and BHAs, but I am nervous about having too many active products in my regimen ... I use manual exfoliation with an extra-soft synthetic brush (actually an Oral B battery toothbrush). You just have to figure out what your skin can handle.

Share this post


Link to post
Share on other sites

I hated tazorac. Killed my skin and gave me horrible breakouts for about the first 2 months I used it.

Sadly, a lot of people feel this way about retinoids because the first few months can be so difficult. Prescription retinoids are highly irritating and you need to go slowly to let your skin get used to them. Also, you have to be prepared to deal with the initial purge. Once that's over, though, you can really get clear ... and STAY clear, as long as you keep using the retinoid on a regular basis to maintain your skin.

As I said earlier ... antibiotics really help in those first couple months, as does gentle exfoliation ...

Share this post


Link to post
Share on other sites

Yeah, the inital adjustment to retinoids can be harsh, but in the best case scenario it ends up being worth it in the end.

Share this post


Link to post
Share on other sites

well i am on week 9 and i'm still getting breakouts. i didn't start to see any major problems until about the 6th/7th week. i think my breakouts are starting to lessen but nevertheless i am still getting them. i'm hoping that by week 12 i will stop getting them, or atleast get one or two spaced out over a couple of days/weeks. i've read that it can take up to 12 weeks for the full effects to take place. unfortunately i thought that it was only 8 weeks and i have since learned that (atleast for my skin) that's not long enough.

Share this post


Link to post
Share on other sites

well i am on week 9 and i'm still getting breakouts. i didn't start to see any major problems until about the 6th/7th week. i think my breakouts are starting to lessen but nevertheless i am still getting them. i'm hoping that by week 12 i will stop getting them, or atleast get one or two spaced out over a couple of days/weeks. i've read that it can take up to 12 weeks for the full effects to take place. unfortunately i thought that it was only 8 weeks and i have since learned that (atleast for my skin) that's not long enough.

I see your skincare regimen in your quote and you are using a medicated cleanser during the day and night. People need to remember to NOT use medicated cleansers when they're putting topical retinoids on their skin b/c there are so many chemicals in medicated cleansers, they're just clogging your pores and reversing the effects of Tazorac. You should use a MILD, NON-MEDICATED cleanser day and night and i guarantee you will see a difference in the amount of breakouts from Tazorac. (i'm on 0.1% Taz nightly and wash with Eau Thermale Avene cleanser which is the equivalent of Cetaphil.)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×